Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 21, 2005, 5:24 PM MDT for Mesa County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2005, 5:24 PM MDT (23:24 UTC)
- Expired
- Sep 21, 2005, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 32 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 6:05 PM MDT | TSTM WND GST 65 | Mesa, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 212326 SVRGJT COC077-220015- /O.NEW.KGJT.SV.W.0049.050921T2324Z-050922T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 524 PM MDT WED SEP 21 2005 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MESA COUNTY IN WEST CENTRAL COLORADO. * UNTIL 615 PM MDT. * AT 522 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF FRUITA...OR 8 MILES WEST OF GRAND JUNCTION...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRAND JUNCTION BY 530 PM MDT. NEAR PALISADE BY 545 PM MDT. THE TOWNS OF GLADE PARK...REDLANDS...GRAND JUNCTION...ORCHARD MESA...FRUITVALE...CLIFTON...CAMEO AND MESA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3915 10893 3886 10880 3902 10803 3934 10819 $$ MC
1 follow-up statement
000 WWUS55 KGJT 212355 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 553 PM MDT WED SEP 21 2005 COC077-220015- /O.CON.KGJT.SV.W.0049.000000T0000Z-050922T0015Z/ MESA CO- 553 PM MDT WED SEP 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN MESA COUNTY UNTIL 615 PM MDT... AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALISADE...OR 8 MILES EAST OF GRAND JUNCTION...AND MOVING EAST AT 45 MPH. THE PUBLIC HAS REPORTED VERY HEAVY RAIN AND LOCALIZED FLOOD IN SOME DRAINAGES. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN MESA COUNTY...INCLUDING THE TOWNS OF CAMEO...PALISADE AND MESA. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3915 10893 3886 10880 3902 10803 3934 10819 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:45 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 21, 2:45 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT WED SEP 21 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH. EXTENSIVE CLOUD COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON. THIS LINE WILL MOVE EAST AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT. EXPECT SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH AFTER MIDNIGHT. BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING. AREAS NORTH OF THIS LINE WILL BE CONSIDERABLY DRIER. GUIDANCE TEMPERATURES LOOK TO WARM AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT WILL COOL THE AIR MASS. MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END. HOWEVER... ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT. THE GFS AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND COLORADO ON FRIDAY. THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS REASONABLE. FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT. THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY AND SUNDAY. MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT. DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
Hazardous weather outlook, Sep 21, 5:45 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED SEP 21 2005 COZ001>014-017>023-UTZ022>025-027>029-221145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS. A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH BECOMING COMMON BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN. JDC
In the hours before
Local storm report, Sep 21, 4:25 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 20 E GREEN RIVER 38.97N 109.71W
09/21/2005 0.75 INCH GRAND UT PUBLIC
&&
PRINGLELocal storm report, Sep 21, 5:00 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 10 ESE GREEN RIVER 38.91N 109.93W
09/21/2005 1.00 INCH GRAND UT PUBLIC
&&
PRINGLELocal storm report, Sep 21, 5:06 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 18 E GREEN RIVER 38.96N 109.76W
09/21/2005 0.50 INCH GRAND UT LAW ENFORCEMENT
HAIL ACCUMULATIONS UP TO A FOOT DEEP OCCURRED IN PLACES
ON INTERSTATE 70 BETWEEN CRESCENT JUNCTION AND THOMPSON
SPRINGS. SEVERAL VEHICLES SLID OFF THE ROAD AND OTHERS
WERE STUCK IN DEEP HAIL.
&&
PRINGLEThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:00 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Rio Blanco | 45 min |
| Sep 21, 4:43 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Rio Blanco | 47 min |
| Sep 21, 4:51 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.